Missouri, 2012Wildfire in Missouri, July 25 to 31, 2012
July 25 to 31, 2012 · NWS SGF · 4 events in 4 counties and zones
Extremely dry conditions worsened by the on going drought lead to multiple wildfires around the Missouri Ozarks.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely dry conditions worsened by the on going drought lead to multiple wildfires around the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 25, 1:55 PM CST, 5 minutes earlier.
Area forecast discussion, Jul 25, 1:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED JUL 25 2012
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
WE WILL BE WATCHING AREAS ACROSS EASTERN KANSAS AND NORTHEASTERN
OKLAHOMA FOR AT LEAST A SLIM POTENTIAL FOR CONVECTIVE INITIATION
THIS AFTERNOON. WATER VAPOR IMAGERY INDICATES A WEAK SHORT WAVE
TROUGHS CURRENTLY APPROACHING THE INTERSTATE 35 CORRIDOR. THERE
SEEMS TO BE A BAND OF ACCAS ASSOCIATED WITH THIS FEATURE.
ADDITIONAL HIGHER BASED CUMULUS CLOUDS ARE NOTED FROM OSAGE COUNTY
OKLAHOMA UP INTO THE CHANUTE KANSAS AREA.
AS WE HEAD THROUGH THIS AFTERNOON...INDICATIONS ARE THAT THE CAP
MAY REMAIN IN PLACE FOR NEAR SURFACE BASED PARCELS. HOWEVER...
PARCELS IN THE 800 TO 700 MB LAYER WOULD BECOME BUOYANT WITH ANY
APPRECIABLE FORCING. ISENTROPIC PLOTS DO INDICATE SOME UPGLIDE IN
THIS LAYER AS THAT WAVE APPROACHES. AM NOT QUITE READY TO INSERT
POPS THIS AFTERNOON AS LITTLE VERTICAL GROWTH TO THE
AFOREMENTIONED CUMULUS CLOUDS HAS BEEN NOTED UP TO THIS POINT.
THESE TRENDS WILL BE MONITORED CLOSELY OVER THE NEXT FEW HOURS.
SCHAUMANN
&&
.DISCUSSION...
TRIPLE DIGIT HEAT OCCURRED ONCE AGAIN OVER EXTREME SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. WITH DEW POINTS MIXING DOWN INTO THE LOWER
60S AND UPPER 50S...THE AIRMASS WAS LESS OPPRESSIVE.
PERHAPS THE MAIN FOCUS WAS ON FIRE WEATHER TODAY. THE ONGOING
DROUGHT COMBINED WITH SOUTHWEST WINDS GUSTING UP TO 20 MPH CREATED A
FAVORABLE ENVIRONMENT FOR A RAPID SPREAD OF WILDLAND FIRES.
FOR THIS EVENING...WE NEED TO MENTION THAT THERE COULD BE A SLIGHT
RISK FOR CONVECTION OVER SOUTHEAST KANSAS AND WESTERN MISSOURI.
WE'RE NOT COMPLETELY CONFIDENT THAT THIS WILL OCCUR.
HOWEVER...REGIONAL RADAR SCANS SHOW EVIDENCE THAT UPDRAFTS ARE
STARTING TO FORM OVER THE BEAUTIFUL KANSAS FLINT HILLS. MOST
LOCATIONS SHOULD REMAIN DRY THROUGH TONIGHT...BUT WE WILL NEED TO
MONITOR THIS DEVELOPING CONVECTION.
PERHAPS BETTER CHANCES FOR THUNDERSTORMS TONIGHT WILL UNFOLD ALONG
AND NORTH OF INTERSTATE 70. A DECENT SPEED MAX IS NOW SHIFTING
ACROSS THE EASTERN WYOMING AND COLORADO. THIS DISTURBANCE CAN BE
VIEWED ON THE ANIMATED WATER VAPOR IMAGERY. AS THIS FEATURE SHIFTS
INTO THE CORN BELT TONIGHT...ONE OR TWO COMPLEXES OF THUNDERSTORMS
WILL DEVELOP.
MOST OF THE MODELS SUGGEST THAT THIS ACTIVITY WILL REMAIN NORTH OF
THE OZARKS REGION THROUGH EARLY THURSDAY MORNING.
HOWEVER...EVENTUALLY OUTFLOW AND GRADUALLY UPPER FORCING WILL SURGE
INTO SOUTHERN MISSOURI...TRIGGERING DEEP CONVECTION BY MID DAY
THURSDAY. WITH TEMPERATURES WARMING INTO THE 90S...INSTABILITY
LEVELS WILL BE SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS.
THE GREATEST RISK FOR STRONG TO SEVERE STORMS WILL BE ALONG AND
SOUTH OF INTERSTATE 44...AND MAINLY DURING THE AFTERNOON HOURS.
DAMAGING WIND GUSTS ARE LIKELY...AS MIXED LAYER CAPES EXCEED 2500 TO
3000 J/KG IN THIS AREA. DEEP LAYER SHEAR REMAINS LIMITED...WHICH
WILL MITIGATE THE ORGANIZATION OF STORMS TO A CERTAIN EXTENT. LARGE
HAIL MAY BE HARD TO COME BY GIVEN THE HOT SUMMER AIRMASS IN PLACE.
STORMS WILL EXIT THE OZARKS BY THURSDAY NIGHT...SHIFTING INTO
NORTHERN ARKANSAS.
WE WILL NEED TO MONITOR FOR STORMS ON FRIDAY...ESPECIALLY SINCE SOME
MODELS ARE DELAYING THE PASSAGE OF THE COLD FRONT UNTIL MID DAY
FRIDAY. THEREFORE...FAR SOUTHERN MISSOURI COULD ONCE AGAIN BE UNDER
THE RISK FOR ADDITIONAL STORMS FRIDAY MORNING. MODEL TRENDS FROM
00Z RUNS TONIGHT WILL BE KEY IN DETERMINING THIS POTENTIAL.
SLIGHTLY COOLER WEATHER IS FORECASTED THROUGH SATURDAY.
TEMPERATURES WILL STILL BE IN THE 90S...SO SUMMER LIKE WEATHER WILL
PERSIST.
TEMPERATURES COULD WARM BACK INTO THE 100S BY SUNDAY AND MONDAY...AS
ALL INDICATIONS SUGGEST THE RETURN OF THE SUMMERTIME HIGH. THE HOT
AND DRY WEATHER NORMALLY PRODUCED BY THESE TYPES OF SYSTEMS COULD
PERSIST FOR SEVERAL DAYS NEXT WORK WEEK.
CRAMER
&&
.AVIATION...
SCATTERED CUMULUS CLOUDS WILL PERSIST FOR THIS AFTERNOON WITH VFR
CONDITIONS PREVAILING. WINDS WILL REMAIN SOMEWHAT BRISK AND GUSTY
OUT OF THE SOUTHWEST. SOME SHORT RANGE WEATHER MODELS DO BREAK OUT
A FEW SHOWERS AND THUNDERSTORMS ACROSS EASTERN KANSAS THIS
AFTERNOON AND DRIFT IT TOWARDS KJLN BY EARLY THIS EVENING. AM
GOING TO HOLD OFF ON INSERTING THIS IN THE TAFS FOR NOW AS
CONFIDENCE REMAINS VERY LOW AT THIS TIME. THE NEXT AVIATION
CONCERN WILL THEN BE THE DEVELOPMENT OF LOW LEVEL WIND SHEAR LATE
TONIGHT AT ALL THREE TAF SITES. A COLD FRONT WILL THEN DROP INTO
CENTRAL MISSOURI BY THURSDAY MORNING. THIS FRONT WILL LIKELY
PRODUCE SHOWERS AND THUNDERSTORMS TO THE NORTH OF THE REGION
OVERNIGHT. THESE STORMS MAY BEGIN TO IMPACT THE TAF SITES LATER
THURSDAY MORNING. HAVE INSERTED A PROB30 GROUP TO COVER THIS
SCENARIO.
SCHAUMANN
&&
.CLIMATE...
BELOW ARE SOME RECORD AFTERNOON HIGHS AND OVERNIGHT HIGH MINIMUM
TEMPERATURES THROUGH JULY 27TH FOR LOCATIONS ACROSS THE OZARKS.
HIGHS WARM LOWS
SPRINGFIELD 1888 TO 2011
25 102/1986 77/1934
26 101/1952 77/1936
27 102/1986 78/1930
JOPLIN 1901 TO 2011
25 103/1952 81/1981
26 104/1952 81/1981
27 105/2011 81/2011
ROLLA/VICHY 1901 TO 2011
25 104/1999 76/2005
26 101/1999 77/1952
27 102/1899 78/1901
WEST PLAINS 1948 TO 2011
25 104/1986 74/1979
26 102/1952 76/2005
27 102/1999 74/2008
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 25, 11:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT WED JUL 25 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1248 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
ELEVATED EXCESSIVE HEAT RISK.
ELEVATED FIRE WEATHER RISK.
DISCUSSION...
AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL ONCE AGAIN
CLIMB INTO THE UPPER 90S TO NEAR 105 DEGREES.
THE FIRE WEATHER RISK WILL REMAIN ELEVATED AND FURTHER
HEIGHTENED DUE TO GUSTY SOUTHERLY WINDS THIS AFTERNOON.
A FEW THUNDERSTORMS MAY MOVE INTO CENTRAL MISSOURI LATE
TONIGHT. NO SEVERE STORMS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AS A
WEAK FRONT DROPS SOUTH INTO THE REGION. A FEW SEVERE STORMS
WILL BE POSSIBLE WITH DAMAGING DOWNBURST WINDS IN EXCESS OF
60 MPH THE PRIMARY SEVERE WEATHER THREAT.
DAILY AFTERNOON HEAT INDEX VALUES WILL RANGE FROM THE MIDDLE
90S TO NEAR 103 DEGREES THURSDAY THROUGH NEXT TUESDAY.
THE FIRE WEATHER RISK WILL REMAIN LIMITED TO ELEVATED ACROSS
THE REGION THROUGH NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
Wildfire, Laclede
- When
- July 25, 2:00 PM CST to 6:00 PM CST
- Where
- Laclede forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
Arson was blamed for a wildfire that burned approximately 300 acres near Lebanon. One outbuilding was destroyed. This information came from the Missouri Department of Conservation.
Wildfire, Stone
- When
- July 28, 12:00 PM CST to 2:00 PM CST
- Where
- Stone forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
A brush fire got out of hand after a homeowner was burning a tree stump. The blaze only burned several acres but destroyed several vehicles and a trailer off Reuben Lane in Branson West.
Wildfire, Ozark
- When
- July 28, 2:00 PM CST to July 31, 6:00 PM CST
- Where
- Ozark forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Lightning likely sparked this wildfire in the Mark Twain National Forest called the Potato Cave fire near Dora. This wildfire burned approximately 1100 acres. No homes or structures were damaged. The fire was hard to contain because of rough terrain and tree debris from a tornado in 2010.
Wildfire, Greene
- When
- July 29, 3:00 PM CST to 8:00 PM CST
- Where
- Greene forecast zone
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
A wildfire burned approximately 600 acres near Walnut Grove. Six barns were destroyed along with numerous hay bales. One home suffered damage. Fire may have been started by burning trash.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
- Damaging Winds in Wisconsin, July 25 to 26, 2012$25,000 · 65 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387109, 387119, 387092, 386557.